Alert archive / Kentucky / Flash Flood Warnings in 2001

Flash Flood Warning 26, NWS Jackson, KY

August 10, 20014 counties in Kentucky

NWS Jackson, KY issued this flash flood warning at Aug 10, 2001, 7:40 PM EDT for 4 counties in Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 10, 2001, 7:40 PM EDT (23:40 UTC)
Expired
Aug 10, 2001, 11:00 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Estill County, KY, Lee County, KY, Montgomery County, KY, Powell County, KY

The radar

The Jackson,KY radar (KJKL), 57 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.7 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2403 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2403 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
617 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 102339
FFWJKL
KYC065-129-173-197-110300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
740 PM EDT FRI AUG 10 2001

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A...

* FLASH FLOOD WARNING FOR...
  POWELL COUNTY
  ESTILL COUNTY
  MONTGOMERY COUNTY
  LEE COUNTY

* UNTIL 1100 PM EDT

* AT 730 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY 
  RAIN CONTINUING OVER THE FOOTHILLS. THIS AREA HAS ALREADY RECEIVED 
  AN ESTIMATED 2-4 INCHES OF RAIN DURING THE PAST HOUR. POWELL       
  COUNTY EMERGENCY OFFICIALS CONFIRM THAT THERE IS 2 FEET OF WATER   
  OVER THE MOUNTAIN PARKWAY IN CLAY CITY AND WATER OVER HIGHWAY 11.  

* LOCATIONS IN THE WARNING INCLUDE MOUNT STERLING...CAMARGO...       
  LEVEE...STANTON...CLAY CITY...IRVINE...HARGETT...DELVINTA...       
  HEIDELBERG AND BEATTYVILLE.  

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK AND MUDSLIDES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK 
HIGHER GROUND.

TO REPORT FLOODING HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY 
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN 
JACKSON KY.

LAT...LON 3757 8411 3752 8358 3802 8376 3815 8407

$$
GREIF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 2:00 PM EDT, 5 hours 40 minutes earlier.

Area forecast discussion, Aug 10, 2:00 PM EDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
200 PM EDT FRI AUG 10 2001

POPS AND POTENTIAL FOR HEAVY RAINFALL CONTINUE TO BE THE MAIN
FORECAST CONCERNS.

LATEST SURFACE ANALYSIS SHOWS SURFACE BOUNDARY STILL NORTH OF THE
OHIO RIVER. MODELS DISAGREE SOMEWHAT ON THE EVOLUTION OF THIS
FEATURE THROUGH THIS FORECAST PERIOD. NGM TENDS TO PUSH THE
BOUNDARY THROUGH THE AREA WHILE AVN/ETA/MESOETA PROJECT THE FRONT
WILL STALL OUT OVER EASTERN KENTUCKY. SINCE MESOETA SEEM TO HAVE A
DECENT HANDLE ON THE ONGOING CONVECTION OVER THE TENNESSEE VALLEY...
WILL GENERALLY FAVOR ITS SOLUTION AND WILL BY AND LARGE DISREGARD
NGM SOLUTION. WILL ALSO LOGICALLY TEND TO FAVOR MAV GUIDANCE OVER
FWC.

MESOETA TIME-HEIGHT CROSS SECTION CONTINUES TO DEPICT A MOIST
PROFILE THROUGH THE ENTIRE FORECAST PERIOD WITH VERY LITTLE IN THE
WAY OF LIFT. THE EXCEPTION IS MODERATE MID- TO HIGH-LEVEL LIFT
CENTERED AROUND 15Z SATURDAY ASSOCIATED WITH AN AREA OF VORTICITY.
FORECAST SOUNDINGS CONTINUE TO PROJECT PRECIPITABLE WATER
NEAR 2 INCHES...MODERATE INSTABILITY AND LITTLE OR NO CAP. THEREFORE
DISORGANIZED GENERALLY DIURNAL CONVECTION IS EXPECTED. AS A RESULT...
AM INCLINED TO NOT EXTEND FLASH FLOOD WATCH PAST ITS CURRENT
EXPIRATION TIME. AM CONCERNED HOWEVER THAT LOCALLY HEAVY RAIN IS
STILL POSSIBLE BASED ON THE PROJECTED MOISTURE PROFILE.

AS MENTIONED EARLIER...WILL TEND TO FAVOR MAV GUIDANCE NUMBERS OVER
FWC.

EXTENDED...MEDIUM RANGE MODELS GENERALLY AGREE THROUGH THE EARLY
EXTENDED BUT THEIR SOLUTIONS DIVERGE SOMEWHAT LATE IN THE PERIOD.
UPPER TROUGH DIGS INTO THE EASTERN CONUS AND PERSISTS THROUGH MUCH
OF THE EXTENDED PERIOD AS UPPER RIDGE RETROGRADES BACK TO THE
SOUTHWEST. THIS TROUGH WILL RESULT IN SLIGHTLY BELOW CLIMATOLOGY
TEMPS WITH A SLOW WARMING TREND TO NEAR OR SLIGHTLY ABOVE CLIMATOLOGY
BY LATE IN THE PERIOD. WILL CONTINUE THE MENTION OF PRECIP ON MONDAY
BUT KEEP THE REST OF THE PERIOD DRY.

WORK ZONES OUT SHORTLY. COMMENTS WELCOME.

.JKL...FLASH FLOOD WATCH FOR ENTIRE FORECAST AREA THROUGH THIS
EVENING.

LCM

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 7:20 PM EDTFlash Flood WarningJKLBath100 min
Aug 10, 7:55 PM EDTFlash Flood WarningJKLFleming3 hr

Nearby

Flash Flood Warnings in Kentucky, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.